Just like any other medicine, side effects from taking Valium are possible. However, not everyone will experience side effects. In truth, most individuals tolerate Valium, or Diazepam, quite well. If side effects occur, in most instances, they are not major and are easily treated by the individual or their physician, or, require no treatment at all. Valium belongs to the drug category benzodiazepine. It is also available as a generic drug, and is prescribed for the treatment of seizures, symptoms of alcohol withdrawal, muscle spasms, and anxiety.
The usual oral dosage of Valium is 2-10 mg taken 2-4 times per day. Drug reciprocation with Valium includes narcotics, alcohol, barbiturates, Nizoral, Luvox, Prozac, and Tagamet. If Valium is used during pregnancy, it may cause unfavorable reactions in the fetus. In addition, it can be produced in breast milk and should not be used when breastfeeding. If Valium is ceased suddenly after long-term use, it could lead to insomnia, seizures, nausea, headaches, lightheadedness, anxiety, fatigue, vomiting, and sweating.
Valium has been researched methodically in clinical trials. During this research, the side effects that take place amongst a group of people taking Valium are recorded and then balanced against side effects that occur in another group of individuals not taking the medicine. In this manner, it is a way to understand what side effects take place, how often, and how they are in relation to the group not taking Valium. Research showed that the most common side effects include:
Additional side effects include:
Some Valium side effects, while happening occasionally, can be serious and the individual affected should speak with their physician immediately. The more serious side effects from Valium include, but are not limited to:
Signs of allergic reaction to Valium include:
Valium, or Diazepam, is subject to control overseen by the Controlled-Substance Act of 1970. Individuals vulnerable to addiction, such as alcoholics and drug addicts, must be under prudent observation when taking Valium or other psychotropic drugs due to the tendency of these types of patients to become addicted.
Once physical addiction to benzodiazepines has taken place, withdrawal symptoms will occur with termination of the drug. The probability is more obvious in individuals on long-term treatment. Withdrawal symptoms, parallel to those of alcohol and barbiturates have occurred after sudden discontinuation of Valium. There can be a number of withdrawal symptoms such as abdominal and muscle cramps, tremors, sweating, vomiting, muscle pain, headache, tension, confusion, restlessness, tension, extreme anxiety, and irritability.
In acute cases, symptoms may include depersonalization, derealization, tingling and numbness of the extremities, hyperacusis, hypersensitivity to light, contact and noise; epileptic seizures and hallucinations. Withdrawal symptoms that are more acute have normally taken place with individuals who have taken excessive amounts of Valium over a long period of time. Overall, less potent withdrawal symptoms, like insomnia, have been documented after sudden discontinuance of drugs like benzodiazepines taken consistently for several months. Therefore, following extended treatment, sudden discontinuation is not recommended. The gradual reduction of dosage is the best route to take.
Persistent usage can lead to physical addiction; discontinuing treatment could result in rebound phenomena or withdrawal. The rebound phenomena is a temporary syndrome where the indications that leaned toward treatment with Valium, reappear in a more vivid form. This could happen when the drug is discontinued; in addition, it may be together with other reactions such as anxiety, mood swings, and restlessness.
Every person is different and some may or may not experience side effects when taking Valium. Regrettably, there is no way of telling beforehand who will have side effects and who will not if they have never taken the drug. Consequently, patients should let their physician know if they experience any side effects while taking the drug. In addition, the physician should be informed if the patient develops anything that does not feel right. Even though it may not be a side effect, a physician will be able to diagnose the problem and treat it accordingly.